Alert archive / Arizona / Flash Flood Warnings in 2020
Flash Flood Warning 13, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 23, 2020, 9:38 AM MST for Pima County, Pinal County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2020, 9:38 AM MST (16:38 UTC)
- Expired
- Jul 23, 2020, 1:30 PM MST
- In force
- 4 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Pima County, AZ, Pinal County, AZ
The radar
The Tucson radar (KEMX), 70 km from the middle of the area, began a volume at 16:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 4.6 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1304 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 1495 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
891
WGUS55 KTWC 231638
FFWTWC
AZC019-021-231945-
/O.NEW.KTWC.FF.W.0013.200723T1638Z-200723T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
938 AM MST Thu Jul 23 2020
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
Northeastern Pima County in southeastern Arizona...
Southern Pinal County in southeastern Arizona...
* Until 1245 PM MST.
* At 938 AM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing very heavy rain across the warned area. Up
to 1 inch of rain has fallen. Dan Saddle in the Upper CDO Wash has
picked up 0.71 inches in 15 minutes. Flash flooding is ongoing or
expected to begin shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through the CDO Wash as well as any wash downstream of the
burned area. The debris flow can consist of rock, mud, vegetation
and other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Doppler radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Catalina, Oro Valley, Saddlebrooke, Campo Bonito and Biosphere 2.
This includes the following Flash Flood Prone Locations...
E Wilds Rd at the Canada del Oro.
This includes the following streams and drainages...
Big Wash, Sutherland Wash, Canada del Oro, Stratton Wash, San
Pedro River, Chalk Creek, Alder Wash, Chirreon Wash and Gibb Wash.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 3254 11092 3259 11086 3258 11071 3247 11054
3246 11080 3247 11082 3247 11083 3246 11089
3241 11096 3246 11096
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...1-2 INCHES IN 3 HOURS
$$
JM2 follow-up statements
325
WGUS55 KTWC 231904
FFWTWC
AZC019-021-232030-
/O.EXT.KTWC.FF.W.0013.000000T0000Z-200723T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
1204 PM MST Thu Jul 23 2020
The National Weather Service in Tucson has extended the
* Flash Flood Warning for...
Northeastern Pima County in southeastern Arizona...
Southern Pinal County in southeastern Arizona...
* Until 130 PM MST.
* At 1204 PM MST, Doppler radar and automated rain gauges continue
to indicate showers and thunderstorms producing moderate to heavy
rain across the warned area. Up to 1 inch of rain has fallen.
Flash flooding is ongoing.
Excessive rainfall over the burn scar will result in debris flow
moving through the CDO Wash. The debris flow can consist of rock,
mud, vegetation and other loose materials. Flows are moving down the
CDO Wash, however nothing significant at this time. Regardless, stay
away from the wash and recently burned areas.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Doppler radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Catalina, Oro Valley, Saddlebrooke, Campo Bonito and Biosphere 2.
This includes the following Flash Flood Prone Locations...
E Wilds Rd at the Canada del Oro.
This includes the following streams and drainages...
Big Wash, Sutherland Wash, Canada del Oro, Stratton Wash, San
Pedro River, Chalk Creek, Alder Wash, Chirreon Wash and Gibb Wash.
Additional rainfall amounts of up to 0.5 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 3254 11092 3259 11086 3258 11071 3247 11054
3246 11080 3247 11082 3247 11083 3246 11089
3241 11096 3246 11096
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...1-2 INCHES IN 3 HOURS
$$
JM810
WGUS75 KTWC 232026 RRA
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
126 PM MST Thu Jul 23 2020
AZC019-021-232036-
/O.EXP.KTWC.FF.W.0013.000000T0000Z-200723T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-Pinal AZ-
126 PM MST Thu Jul 23 2020
...FLASH FLOOD WARNING WILL EXPIRE AT 130 PM MST THIS AFTERNOON FOR
NORTHEASTERN PIMA AND SOUTHERN PINAL COUNTIES...
The heavy rain has ended. Residual flooding will continue to move
downstream the CDO wash but will remain in its banks. Please
continue to heed remaining road closures.
A Flash Flood Watch remains in effect until 1200 AM MST Saturday for
a portion of Southeast Arizona.
LAT...LON 3254 11092 3259 11086 3258 11071 3247 11054
3246 11080 3247 11082 3247 11083 3246 11089
3241 11096 3246 11096
$$
GLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 2:51 AM MST, 6 hours 47 minutes earlier.
Area forecast discussion, Jul 23, 2:51 AM MST, 6 hours 47 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 251 AM MST Thu Jul 23 2020 .SYNOPSIS...An increase in shower and thunderstorm activity is expected through Friday with some of the thunderstorms producing heavy rain and strong gusty winds. These showers and storms can be expected to continue into or through the overnight hours as well. There will be a small decrease in activity later this weekend and early next week into a more typical monsoon pattern. && .DISCUSSION...The southerly flow and deeper moisture we have been discussing continues to behave as expected. Surface dew points in the 60s with precipitable water values now pushing into the 1.6 inch range and probably higher later today. We continue to see showers with isolated embedded thunderstorms this morning. We're not going to start the day with sunny skies most places, but it won't take much today with a convective temperature likely dropping into the lower 90s with increasing instability compensating for a little less surface heating. The HRRR organizes stronger storms in the Santa Rita Mtns south of Tucson in the late morning hours before pushing slowly northward, with outflows responsible for an increased apparent movement. Main threat will be heavy rainfall and flooding over burn scars, with possible localized flooding issues elsewhere. Shorter range mesoscale models and our typical ensembles continue to push a mid level impulse up from the south Friday, which should serve as another focus for showers and thunderstorms and additional heavy rainfall concerns. As the ridge builds back westward and the high center temporarily reconsolidates overhead early next week, a less favorable thunderstorm environment will develop despite plenty of moisture still in place. Storms won't go away but they will slow down. A favorable high position is expected to return later in the week for another upswing in thunderstorms. && .AVIATION...Valid through 24/12Z. Isolated -TSRA/-SHRA into this morning, increasing this afternoon and evening. SCT-BKN clouds 10-15k ft MSL and BKN clouds above 15k ft MSL through the period. Sfc winds will be out of the south to southeast for the entire period 8-12 kts with occasional gusts in the afternoon hours. Near -TSRA winds gusts to 40 kts will be possible. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Today into the weekend storm coverage intensity will increase with Thursday and Friday likely being the most active. The main threats will be thunderstorm gusts of 45 mph or higher and locally heavy rainfall, which bring an increased risk of flash flooding/mud flows on area burn scars. Otherwise normal wind trends, with 20-ft winds generally less than 15 mph through the period. With the moisture increase comes high humidity levels resulting in good to excellent overnight recoveries and day time mins of 25 percent or higher Thursday onward. && .TWC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 7 AM MST this morning through Friday evening for AZZ504-506-507-514. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 23, 6:18 AM MST, 3 hours 20 minutes before
Special Weather Statement National Weather Service Tucson AZ 618 AM MST Thu Jul 23 2020 AZZ508-512-231400- Chiricahua Mountains including Chiricahua National Monument-Eastern Cochise County Below 5000 Feet including Douglas/Willcox- 618 AM MST Thu Jul 23 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL COCHISE COUNTY UNTIL 700 AM MST... At 617 AM MST, Doppler radar was tracking an area of strong thunderstorms 14 miles southwest of Chiricahua National Monument, or 10 miles southwest of Sunizona, moving west at 5 to 10 mph. Winds in excess of 40 mph will be possible with this storm along with heavy rain. Locations impacted include... Elfrida and Rucker Canyon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3192 10925 3167 10938 3160 10973 3207 10961 TIME...MOT...LOC 1317Z 104DEG 9KT 3182 10944 Meyer
Special weather statement, Jul 23, 7:39 AM MST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Tucson AZ
739 AM MST Thu Jul 23 2020
AZZ504-505-231515-
Tucson Metro Area including Tucson/Green Valley/Marana/Vail-South
Central Pinal County including Eloy/Picacho Peak State Park-
739 AM MST Thu Jul 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA AND SOUTH
CENTRAL PINAL COUNTIES UNTIL 815 AM MST...
At 739 AM MST, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Picacho Peak State Park, or 19 miles southeast of
Coolidge, moving north at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Eloy, Picacho, Picacho Peak State Park, Red Rock and Cactus Forest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3269 11107 3245 11139 3275 11164 3276 11161
3286 11151 3304 11125
TIME...MOT...LOC 1439Z 170DEG 11KT 3275 11136
RHSpecial weather statement, Jul 23, 9:14 AM MST, 24 minutes before
Special Weather Statement National Weather Service Tucson AZ 914 AM MST Thu Jul 23 2020 AZZ504-507-514-231645- Santa Catalina and Rincon Mountains including Mount Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra Vista/Benson-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 914 AM MST Thu Jul 23 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL 945 AM MST... At 914 AM MST, Doppler radar was tracking a strong thunderstorm near Saguaro National Park East, or 8 miles east of Davis-Monthan Air Force Base, moving west at 10 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Tucson, Davis-Monthan Air Force Base, Tanque Verde, Vail, Mount Lemmon/Summerhaven, Sabino Canyon Recreation Area, Catalina Foothills, Saguaro National Park East, Tucson International Airport, Summit, Rita Ranch, Seven Falls and Redington. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3251 11046 3198 11052 3205 11096 3251 11083 TIME...MOT...LOC 1614Z 096DEG 10KT 3216 11072 RH
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 5:43 PM MST | Special Weather Statement | TWC | Santa Cruz | 32 min |
| Jul 23, 6:18 AM MST | Special Weather Statement | TWC | Cochise | 42 min |
| Jul 23, 6:32 AM MST | Flash Flood Warning | TWC | Pima | 118 min |
| Jul 23, 6:39 AM MST | Flash Flood Warning | TWC | Pima | 111 min |
| Jul 23, 7:37 AM MST | Areal Flood Advisory | TWC | Pima, Pinal | 57 min |
| Jul 23, 7:39 AM MST | Special Weather Statement | TWC | Pinal | 36 min |
| Jul 23, 7:48 AM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Jul 23, 7:53 AM MST | Flash Flood Warning | TWC | Pima | 5 hr |
| Jul 23, 8:02 AM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Jul 23, 8:16 AM MST | Flash Flood Warning | TWC | Pima, Pinal | 5 hr |
| Jul 23, 8:18 AM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Jul 23, 8:23 AM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Jul 23, 9:03 AM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 42 min |
| Jul 23, 9:14 AM MST | Special Weather Statement | TWC | 31 min | |
| Jul 23, 9:24 AM MST | Flash Flood Warning | TWC | Pima | 5 hr |
| Jul 23, 9:36 AM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Jul 23, 9:45 AM MST | Areal Flood Warning | TWC | Pima | 5 hr |
| Jul 23, 9:53 AM MST | Special Weather Statement | TWC | Santa Cruz | 37 min |
| Jul 23, 10:22 AM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Jul 23, 11:03 AM MST | Areal Flood Advisory | TWC | Pima | 5 hr |
| Jul 23, 11:57 AM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 3 hr |
| Jul 23, 11:59 AM MST | Flash Flood Warning | TWC | Pima | 5 hr |
| Jul 23, 12:47 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Jul 23, 1:28 PM MST | Special Weather Statement | TWC | 32 min | |
| Jul 23, 1:49 PM MST | Areal Flood Warning | TWC | Pima | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.